Seizure caused by sleep deprivation or sleep medication?
For the past three months I've been having chronic insomnia, characterized by going up to three days with no sleep and three to five hours when I did sleep. After a couple of blood tests I was told by my doctor that I was over medicated on thyroid medicine, with a TSH level 0.06. She then gave me a prescription for ten days of Ambien, as I desperately needed sleep (I'm a full time student at college).
Last night I took the Ambien and fell asleep within an hour, had no incidences of sleepwalking, though according to my roommate a did a little sleep talking. I woke up before my alarm this morning, so I tried to back to sleep. When I tried to do this, my body went into sleep paralysis, a condition I've had since I was fourteen or so, and then after some time I started seizing.
By seizing I mean disorientation, limbs shaking uncontrollably, and teeth gnashing. I have no idea how long this lasted, but eventually I stopped and gained control of my body long enough to get a drink of water. After this I couldn't think straight and was physically exhausted, so I went back to sleep.
My question is this: Could my sleep deprivation have caused this seizure, as this is the first real full night's sleep I've had in three months? Could it be related to the sleep paralysis or the Ambien (though I have found nothing that links seizures to this drug)? I'm nineteen and have no history of epilepsy or seizures.
I don't know the answer to your questions. Just thinking that I would be inclined to not take the sleep medication since it is the new factor in the equation, although I'd be more suspect of the TSH level in regards to any possible seizure activity. (Is it usual to remember seizures?) Wonder if there's something about the two in conjunction that would increase susceptibilty to a seizure? That's way out of my my range of knowledge, but if anybody, an endocrinologist would be the one to ask..Hopefully your thyroid levels will soon return to normal, as well as your sleep.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.